Flood, Okeechobee
- When
- August 19, 2:00 PM EST to 10:00 PM EST
- Where
- Okeechobee County, 10.19 mi NW of Basinger to 8.9 mi NE of Ft Drum
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 27.489, -81.142
On August 19th Tropical Storm Fay came on shore in south west Florida moving north northeast toward Lake Okeechobee. By the early morning of August 20th Tropical Storm Fay had moved to southern Brevard County producing rainfall amounts ranging from 10 to 15 inches in Martin, Saint Lucie, Okeechobee, and Indian River counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
On August 19th Tropical Storm Fay came on shore in south west Florida moving north northeast toward Lake Okeechobee. By the early morning of August 20th Tropical Storm Fay had moved to southern Brevard County producing rainfall amounts ranging from 10 to 15 inches in Martin, Saint Lucie, Okeechobee, and Indian River counties. Okeechobee reported 69 homes damaged by flood waters and a total of $1.2 million. Indian River and St. Lucie counties reported a combined loss in citrus of $10 million. One indirect fatality occurred in Indian River County when a car hydroplaned and crashed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE AUG 19 2008
.DISCUSSION...
...RAINBAND TORNADO RISK CONTINUING...
...FLOODING ACROSS THE SOUTH...
CURRENT-WED...RADAR SHOWS CENTER OF FAY ALONG THE NORTHWEST SIDE OF
LAKE OKEECHOBEE VERY CLOSE TO THE NHC TRACK...WHICH BRINGS IT
ACROSS BREVARD COUNTY OVERNIGHT AND OFFSHORE VOLUSIA COUNTY EARLY
WED. THE BULK OF THE WEATHER HAS OCCURRED THIS MORNING AND
AFTERNOON. SEVERAL RAINBAND TORNADOES HAVE OCCURRED AND WIDESPREAD
HEAVY RAIN HAS LED TO FLOODING. HAD A RECENT REPORT OF 9.6 INCHES
OF RAIN NEAR STUART SO FAR FOR THIS EVENT.
MOST OF THE AREA WILL HAVE HIGH RAIN CHANCES TONIGHT...EXCEPT FOR
THE FAR NORTHWEST WHERE THE LARGE RAIN SHIELD MIGHT NOT REACH.
HAVE MULTIPLE WATCHES/WARNINGS/STATEMENTS IN EFFECT THROUGH TONIGHT
AND BASED ON THE LATEST NHC TRACK...EXPECT THAT EARLY WED MOST OF
THESE WILL BE DROPPED EXCEPT MAYBE FOR THE FAR NORTH.
WED NIGHT-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF
THE SYSTEM APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN
THEN DRIFTS IT OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL
THURS. STILL A LOT OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE
SYSTEM WILL EMERGE OFFSHORE THE EAST COAST AND THEN MOVE BACK
ONSHORE THE COAST. HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER
WINDS FROM FAY BEGIN TO DECREASE...EC FL WILL REMAIN IN A WET
PATTERN THROUGH LATE WEEK WITH CONTINUED CONCERN FOR HEAVY
RAINFALL AND FLOODING IN EC FL.
SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.
&&
.AVIATION...WIDESPREAD IFR CONDITIONS WITH STRONG/GUSTY WINDS ALONG
THE COAST SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT. INLAND TAF
SITES SHOULD SEE LESS WIDESPREAD COVERAGE OF SQUALLS BUT BREEZY TO
WINDY CONDITIONS WILL LIKELY PERSIST OVERNIGHT.
&&
.MARINE...POOR BOATING CONDITIONS WILL CONTINUE THROUGH WED AS FAY
IS FORECAST TO PUSH TO THE NORTHERN WATERS. AN OFFSHORE FLOW WILL
DEVELOP ACROSS THE SOUTH BUT WINDS SHOULD STILL BE ABOVE SMALL
CRAFT ADVISORY LEVELS ALONG WITH SEAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 85 77 87 / 70 70 60 60
MCO 76 88 75 89 / 60 70 60 60
MLB 76 88 75 90 / 80 70 60 60
VRB 78 86 76 89 / 70 70 60 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
SOUTHERN LAKE-ST. LUCIE.
TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL VOLUSIA-
INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE-ST. LUCIE.
TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM.
TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
LASCODY/WEITLICH/PENDERGRAST/DECKER/DIETZMANN/JACOBS/BLOTTMAN/SHARP/CRISTALDIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 643 AM EDT TUE AUG 19 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-192245- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 643 AM EDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM TROPICAL STORM FAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR. WIMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 125 PM EDT TUE AUG 19 2008 FLZ047-191815- SOUTHERN BREVARD COUNTY- 125 PM EDT TUE AUG 19 2008 ...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL MOVE INTO SOUTHERN BREVARD COUNTY... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 17 MILES EAST OF GRANT TO 8 MILES EAST OF MICCO...MOVING NORTHWEST AT 35 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICOO...BAREFOOT BAY...MALABAR...FLORIDANA BEACH...GRANT...VALKARIA..AND PALM BAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 60 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 130 PM EDT TUE AUG 19 2008 FLZ058-191845- OKEECHOBEE- 135 PM EDT TUE AUG 19 2008 ...HURRICANE FORCE WIND GUSTS WILL SPREAD ACROSS SOUTHERN OKEECHOBEE COUNTY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE CENTER OF TROPICAL STORM FAY OVER THE WESTERN END OF LAKE OKEECHOBEE JUST SOUTH OF LAKEPORT. THE EYEWALL FEATURE WITH VERY HEAVY SQUALLS WAS MOVING NORTH AT 10 MPH AND WILL MOVE INTO SOUTHERN OKEECHOBEE COUNTY INCLUDING THE CITY OF OKEECHOBEE BETWEEN 2 AND 3 PM. AS THIS FEATURE MOVES THROUGH THE AREA HURRICANE FORCE WIND GUSTS OF 70 TO 80 MPH CAN BE EXPECTED WITH SUSTAINED WINDS OF 45 TO 55 MPH LASTING FOR ABOUT AN HOUR. IN ADDITION TO THE STRONG DAMAGING WINDS INTENSE TORRENTIAL RAINFALL CAN BE EXPECTED. RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR THIS BAND OF STRONG WINDS TO MOVE ACROSS THEIR AREA BE PREPARED TO ACT TO PROTECT YOURSELF TREAT THIS FEATURE AS YOU WOULD A TORNADIC STORM REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE. KEEP AWAY FROM WINDOWS. DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS FEATURE MOVES INTO YOUR AREA. LISTEN FOR ADDITIONAL STATEMENTS CONCERNING THIS FEATURE. A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR OKEECHOBEE COUNTY. PB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO BAREFOOT BAY 27.89N 80.52W
08/19/2008 BREVARD FL EMERGENCY MNGR
TORNADO REPORTED. DAMAGE TO MANUFACTURED HOUSING,
INCLUDING ROOF DAMAGE TO AT LEAST 3 STRUCTURES. NO
INJURIES REPORTED.
&&
DLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 232 PM EDT TUE AUG 19 2008 FLZ047-054-191915- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 232 PM EDT TUE AUG 19 2008 ...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL MOVE INTO SOUTHERN BREVARD AND INDIAN RIVER COUNTIES... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SQUALLS BANDS OFFSHORE BREVARD AND INDIAN RIVER COUNTIES FROM 10 MILES EAST OF INDIALANTIC TO NEAR WINTER BEACH...MOVING NORTHWEST AT 30 MPH. AREAS FROM SATELLITE BEACH SOUTH TO VERO BEACH SHOULD EXPECT WIND GUSTS TO 60 MPH IN SQUALLS...WHICH WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO NNE BAREFOOT BAY 27.89N 80.52W
08/19/2008 BREVARD FL EMERGENCY MNGR
*** 3 INJ *** UPDATED INFO 3 - 4 UNITS WITH DAMAGE TO
AWINGS, CARPORTS AND PORCHES
&&
DLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 236 PM EDT TUE AUG 19 2008 FLZ058-191945- OKEECHOBEE- 236 PM EDT TUE AUG 19 2008 ...STRONG DAMAGING WIND GUSTS NEAR HURRICANE FORCE MOVING INTO SOUTHERN OKEECHOBEE COUNTY... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE CENTER OF TROPICAL STORM FAY JUST NORTHWEST OF LAKE OKEECHOBEE OR WEST OF BUCKHEAD RIDGE. THE EYEWALL OF FAY IS ASSOCIATED WITH VERY HEAVY SQUALLS AS IT WAS MOVING NORTH AT 10 MPH. A BAND OF HURRICANE FORCE WIND GUSTS BETWEEN 70 AND 80 MPH AND TORRENTIAL RAIN WILL MOVE ACROSS SOUTHERN OKEECHOBEE COUNTY INCLUDING THE CITY OF OKEECHOBEE THROUGH 4 PM. RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR HURRICANE FORCE WINDS. IN ADDITION A BRIEF TORNADO COULD FORM IN THIS EYEWALL. THERE HAS ALREADY BEEN AN UNOFFICIAL REPORT OF A BRIEF TORNADO IN LAKEPORT IN EASTERN GLADES COUNTY. REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE AND STAY AWAY FROM WINDOWS. DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS FEATURE MOVES THROUGH THE AREA. A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR OKEECHOBEE COUNTY. PB
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134653, 134662, 134664, 134665.